Coronavirus: are mouth lesions another Covid-19 symptom?

A research team in Spain has published a study that finds some coronavirus sufferers with a skin rash also have enanthems, or mouth lesions.

Authors: AS English Update: 22 July 2020 15:28 EDT

Lesions inside the mouth may be an indicator that a person has contracted the coronavirus, according to a study carried out in Spain.

Six of 21 Covid-19 patients with skin rash also had mouth lesions

Researchers at the Ramón y Cajal University Hospital in Madrid say their findings show that around a third of Covid-19 sufferers found to have a skin rash also turn out to have rash-like oral-cavity lesions, known as enanthems.

Of 21 patients with Covid-19 and skin rash, 6 patients (29%) had enanthem,” researchers said in a paper published in the medical journal JAMA Dermatology last Thursday. “The age range of these patients was between 40 and 69 years, and 4 of the 6 (66%) were women.”

This work describes preliminary observations and is limited by the small number of cases and the absence of a control group,” they cautioned.

Rash among less common Covid-19 symptoms listed by WHO

According to the World Health Organization (WHO), the most common symptoms of the coronavirus are a fever, a dry cough and tiredness, while the virus’ less common indicators include “a rash on skin, or discolouration of fingers or toes”.

Last week, however, a study carried out at King’s College London in the UK called for rashes – known as exanthems when they occur on the outside of the body – to be included as the fourth key symptom of Covid-19.

The research, which is yet to be peer-reviewed, found that 21% of people who had a skin rash and were suffering from Covid-19 reported that this was their only symptom of the disease.

In its findings in JAMA Dermatology, meanwhile, the team at the Ramón y Cajal University Hospital noted that a recent study on patients in Italy had also underlined the apparently regular occurrence of rashes among Covid-19 patients.

Enanthems could help determine if skin rash linked to Covid-19

However, the Madrid study points out that establishing for certain that a skin rash has been brought about by the coronavirus – rather than another cause – is not straightforward. With this in mind, it says, the process of identifying a clear link could be helped by finding out whether or not a patient also has enanthems.

“Whether these manifestations [skin rashes] are directly related to Covid-19 remains unclear, since both viral infections and adverse drug reactions are frequent causes of exanthems,” the Spanish researchers explain. “An important clue to distinguish between both entities is the presence of enanthem […].”

Mouths not often checked for safety reasons

They also note, though, that an obstacle towards this is that the insides of mouths are often not checked by medical staff: “Owing to safety concerns, many patients with suspected or confirmed Covid-19 do not have their oral cavity examined.”

Live coverage of the coronavirus crisis

At the time of writing, the coronavirus pandemic had led to 14,974,446 cases and 617,254 deaths worldwide. You can stay up-to-date with the latest developments in the Covid-19 crisis by following our dedicated daily blogs for the United StatesAfrica and India.

Toxic Epidermal Necrolysis Post COVID-19 Vaccination – First Reported Case

Authors: Mohamad BakirHanan AlmeshalRifah AlturkiSulaiman ObaidAreej Almazroo


Published: August 16, 2021

Abstract

Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) is a spectrum of acute, delayed-type hypersensitivity reactions that affect the skin and the mucous membranes. Medications are the culprit cause of these disorders in addition to infections and in very rare instances vaccinations. We report a case of TEN in a 49-year-old woman with no previous medical history. The disorder developed one week after receiving the first dose of COVID-19 vaccine with no other identifiable causes. The patient received two doses of tumor necrosis factor-alpha inhibitor (etanercept) and she stopped developing new lesions after two days of the initial dose; complete healing was observed after 22 days and no side effects were observed in our patient. This case demonstrates an extremely rare complication to the COVID-19 vaccine. The benefits of receiving the COVID-19 outweigh the potential risk. 

Introduction

Toxic epidermal necrolysis (TEN) is a rare immune-mediated, life-threatening skin reaction characterized by blistering and extensive epidermal detachment of more than 30% of body surface area. The incidence is estimated to be 0.4 to 1.9 cases per million population per year worldwide and an estimated mortality rate of 25% to 35% [1, 2]. Medication is usually the cause of TEN (e.g., certain antibiotics and antiepileptics) [3]. Vaccination-induced Stevens-Johnson syndrome (SJS)/TEN is rare, with less than twenty reported cases in the published literature, with the measles vaccine being reported to cause both SJS and TEN, varicella, smallpox, anthrax, tetanus, and influenza vaccines were reported to cause SJS alone, and MMR (measles, mumps, rubella), hantavirus and meningococcal B vaccines were reported to cause TEN [4, 5, 6]. The patient usually develops a fever and other flu-like symptoms one to three weeks after being exposed to medication followed by painful erythematous to purpuric skin lesions that tend to coalescence. Next erosions and vesiculobullous lesions and epidermal detachment over wide body surface area develop. Mucous membranes are also involved, and the patient develops oral ulcers, vaginal ulcers, and possible acute conjunctivitis [7]. In this paper, we report a case of TEN following the administration of the Pfizer COVID-19 vaccine (Pfizer, Inc., New York, USA).

For More Information: https://www.cureus.com/articles/68051-toxic-epidermal-necrolysis-post-covid-19-vaccination—first-reported-case